Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 227, NWS Blacksburg, VA

November 9, 2000City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 9, 2000, 11:05 PM EST for City of Lexington, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 9, 2000, 11:05 PM EST (04:05 UTC)
Expired
Nov 9, 2000, 11:30 PM EST
In force
25 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Lexington, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 448 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
627 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

440 
WUUS51 KRNK 100405
SVRRNK
VAC163-530-678-100430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1105 PM EST THU NOV 9 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUENA VISTA IN WEST CENTRAL VIRGINIA...
  LEXINGTON IN WEST CENTRAL VIRGINIA...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 1130 PM EST.

* AT 1105 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF ROCKBRIDGE BATHS...MOVING
  NORTHEAST AT 50 MPH.

SOME LOCATIONS THREATENED THROUGH 1130 PM EST INCLUDE
  BUENA VISTA CITY...
  LEXINGTON CITY...
  GOSHEN...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 9:25 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 9, 9:25 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
925 PM EST THU NOV 9 2000

SHORT AFD THIS EVENING...JUST COORD WITH SPC. CURRENT THINKING IS
THAT THE LINE OF SHRA WILL PRODUCE AROUND 40 MPH WIND GUSTS. A FEW
CELLS MAY BE ABLE TO TAP INTO THE STRONGER WINDS ALOFT OUT AHEAD OF
THE LINE...BUT NOT MUCH DEVELOPMENT IS EXPECTED. WILL CONTINUE TO
MONITOR CLOSELY ON 88D AND MAY NEED A FEW SHORT TERM WARNINGS FOR
SMALL CELLS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Local storm report, Nov 9, 8:35 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    RADFORD                   VA   WIND DAMAGE
11/09/00   MONTGOMERY                     LAW ENFORCEMENT
                                          REPORTED 10 TREES
                                          DOWN BLOCKING LOVELY
                                          MOUNTAIN ROAD.
JW
Local storm report, Nov 9, 9:03 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
855 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    BOOMER                    NC   WIND DAMAGE
11/09/00   WILKES                         LAW ENFORCEMENT
                                          REPORTED TREES
                                          DOWN ON HIGHWAYS
TW
F
Local storm report, Nov 9, 9:40 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1040 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    ARARAT                     VA   WIND DAMAGE
11/09/00   PATRICK                         SPOTTER REPORTED
                                           LG TREES DOWN ON
                                           POWER LINES.
                                           ESTIMATED WINDS
                                           50 MPH

TW
Local storm report, Nov 9, 10:19 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
935 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    RADFORD                   VA   WIND DAMAGE
11/09/00   MONTGOMERY                     LAW ENFORCEMENT
                                          REPORTED 10" TREES
                                          DOWN BLOCKING LOVELY7
                                          MOUNTAIN ROAD.
JW
Local storm report, Nov 9, 10:30 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1130 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    MONETA                     VA   WIND DAMAGE 11/09/00
BEDFORD                         SPOTTER
REPORTED                                            TREES DOWN
ON                                            POWER
LINES.                                            ESTIMATED
WINDS                                            50 MPH

TW
Local storm report, Nov 9, 10:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1040 PM EDT THU NOV 09 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    ARARAT                     VA   WIND DAMAGE
11/09/00   PATRICK                         SPOTTER REPORTED
                                           LG TREES DOWN ON
                                           POWER LINES.
                                           ESTIMATED WINDS
                                           50 MPH

TW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 9:45 PM ESTSevere Thunderstorm WarningRNKMontgomery30 min
Nov 9, 9:53 PM ESTSevere Thunderstorm WarningRNKPatrick37 min
Nov 9, 10:47 PM ESTSevere Thunderstorm WarningRNKFranklin28 min
Nov 9, 10:53 PM ESTSevere Thunderstorm WarningRNKBedford52 min
Nov 9, 11:05 PM ESTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista25 min
Nov 9, 11:33 PM ESTSevere Thunderstorm WarningRNKCampbell, City of Lynchburg42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.